H2 receptor antagonists overdoseH2-blocker overdose; Cimetidine overdose; Tagamet overdose; Zantac overdose; Famotidine overdose; Pepcid overdose; Nizatidine overdose; Axid overdose
H2 receptor antagonists are medicines that help decrease stomach acid. H2 receptor antagonist overdose occurs when someone takes more than the normal or recommended amount of this medicine. This can be by accident or on purpose.
This article is for information only. DO NOT use it to treat or manage an actual overdose. If you or someone you are with overdoses, call your local emergency number (such as 911), or your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States.
Below are names of four H2 receptor antagonist chemicals. There may be others.
H2 receptor antagonist medicines are available over-the-counter and by prescription. This list gives the specific medicine name and the product brand name:
- Cimetidine (Tagamet)
- Famotidine (Pepcid, Zantac)
- Nizatidine (Axid)
Other medicines may also contain H2 receptor antagonists.
Symptoms of an H2 receptor antagonist overdose are:
- Abnormal heartbeat, including rapid or slow heartbeat
- Difficulty breathing
- Dilated pupils
- Hallucinations (seeing or hearing something that isn't there)
- Low blood pressure
- Nausea, vomiting
- Slurred speech
- Yellowing of your skin (jaundice) and eyes, and dark urine (if your liver has been affected)
Seek medical help right away. DO NOT make the person throw up unless poison control or a health care provider tells you to.
Before Calling Emergency
Have this information ready:
- Person's age, weight, and condition
- The name of the product (ingredients and strength, if known)
- When it was swallowed
- The amount swallowed
Your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
What to Expect at the Emergency Room
Take the container with you to the hospital, if possible.
The provider will measure and monitor the person's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated. The person may receive:
- Activated charcoal
- Blood and urine tests
- Breathing support, including oxygen, a tube through the mouth into the lungs, and breathing machine (ventilator)
- Chest x-ray
- CT (computerized axial tomography, advanced imaging) scan
- ECG (electrocardiogram, or heart tracing)
- Intravenous (IV) fluids
- Medicine to treat symptoms
Serious complications are rare. These are generally safe medicines, even when taken in large doses. Many of these drugs can interact with other medicines and cause symptoms that may be more serious than those of H2 blockers alone.
Aronson JK. Histamine H2 receptor antagonists. In: Aronson JK, ed. Meyler's Side Effects of Drugs. 16th ed. Waltham, MA: Elsevier; 2016:751-753.
Meehan TJ. Approach to the poisoned patient. In: Walls RM, Hockberger RS, Gausche-Hill M, eds. Rosen's Emergency Medicine: Concepts and Clinical Practice. 9th ed. Philadelphia, PA: Elsevier; 2018:chap 139.
Monte AA, Hoppe JA. Anticholinergics. In: Walls RM, Hockberger RS, Gausche-Hill M, eds. Rosen's Emergency Medicine: Concepts and Clinical Practice. 9th ed. Philadelphia, PA: Elsevier; 2018:chap 145.
Review Date: 7/12/2021
Reviewed By: Jacob L. Heller, MD, MHA, Emergency Medicine, Emeritus, Virginia Mason Medical Center, Seattle, WA. Also reviewed by David Zieve, MD, MHA, Medical Director, Brenda Conaway, Editorial Director, and the A.D.A.M. Editorial team. Editorial update 06/20/2022.